Fatal mediastinitis following botulinum toxin injection for esophageal spasm
27 November 2013 (online)
A 64-year-old man with dysphagia caused by distal esophageal spasm as defined by the Chicago classification  ([Fig. 1]) was treated by BTX injection into the distal esophagus in accordance with Storr et al. . The procedure was uneventful. Seven days later, the patient was admitted to the emergency department, where CT scan revealed mediastinitis with a para-esophageal abscess ([Fig. 2]). Surgical excision of the mediastinal abscess was performed 10 days after the BTX injection because of persistent fever despite intravenous antibiotics. Streptococcus anginosus was identified in the mediastinal biological samples. The patient’s condition improved, but sudden hemorrhagic shock occurred 23 days after BTX. Thoracotomy revealed aortic hemorrhage secondary to mycotic aneurysm. The patient died during the surgical management.
BTX injection into the esophageal wall has been evaluated in the treatment of nonachalasia primary esophageal motility disorders   . It is known as an easy endoscopic technique which does not require a steep learning curve and can be performed in nonspecialist centers; it is also known as safe . However, we have found three case reports pointing out the potential infectious risks related to this procedure. MacIver et al. reported a case of severe mediastinitis following BTX injection for achalasia . Surgical thoracotomy revealed necrotic tissue surrounding the esophagus above the esophagogastric junction without evidence of perforation. Eaker et al. reported a case of esophageal ulceration following BTX administration, and evidence of extra-esophageal inflammation at subsequent surgical myotomy . Finally, Radaelli et al. described a case of transient acute gastroduodenal dilation after BTX injection for achalasia, followed by severe sepsis related to subdiaphragmatic abscesses .
Esophageal BTX injection should not be considered as a riskless procedure, as evidenced by this case of fatal mediastinitis occurring in a 64-year-old patient without significant co-morbidities.
- 1 Miller LS, Pullela SV, Parkman HP et al. Treatment of chest pain in patients with noncardiac, nonreflux, nonachalasia spastic esophageal motor disorders using botulinum toxin injection into the gastroesophageal junction. Am J Gastroenterol 2002; 97: 1640-1646
- 2 Storr M, Allescher HD, Rosch T et al. Treatment of symptomatic diffuse esophageal spasm by endoscopic injections of botulinum toxin: a prospective study with long-term follow-up. Gastrointest Endosc 2001; 54: 754-759
- 3 Vanuytsel T, Bisschops R, Farre R et al. Botulinum toxin reduces dysphagia in patients with non-achalasia primary esophageal motility disorders. Clin Gastroenterol Hepatol 2013; 11: 1115-1121
- 4 Bredenoord AJ, Fox M, Kahrilas PJ et al. Chicago classification criteria of esophageal motility disorders defined in high resolution esophageal pressure topography. Neurogastroenterol Motil 2012; 24 (Suppl. 01) 57-65
- 5 Naumann M, Jankovic J. Safety of botulinum toxin type A: a systematic review and meta-analysis. Curr Med Res Opin 2004; 20: 981-990
- 6 MacIver R, Liptay M, Johnson Y. A case of mediastinitis following botulinum toxin type A treatment for achalasia. Nat Clin Pract Gastroenterol Hepatol 2007; 4: 579-582
- 7 Eaker EY, Gordon JM, Vogel SB. Untoward effects of esophageal botulinum toxin injection in the treatment of achalasia. Dig Dis Sci 1997; 42: 724-727
- 8 Radaelli F, Paggi S, Terreni N et al. Acute reversible gastroparesis and megaduodenum after botulinum toxin injection for achalasia. Gastrointest Endosc 2010; 71: 1326-1327